Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 147, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 1, 1997, 9:32 PM EST for Leon County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 1997, 9:32 PM EST (02:32 UTC)
- Expired
- Nov 1, 1997, 10:20 PM EST
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Leon County, FL
The radar
The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 10:00 PM EST | Hail 0.75 | Tallahassee, FL | Dime size hail observed in southeastern Leon County at the Florida Warning Point headquarters. Street flooding reported in west and central portions of Tallahassee. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 4:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1262 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 020232 RRA SVRTLH FLC073-020320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 932 PM EST SAT NOV 1 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1020 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHERN FLORIDA ...LEON COUNTY AT 930 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE DOPPLER RADAR IN THE VICINITY OF BRADFORDVILLE MOVING EAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... BRADFORDVILLE BY 930 PM EST MICCOSUKEE BY 949 PM EST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... EXTREMELY INTENSE LIGHTNING IS ALSO LIKELY WITH THIS STORM. IF OUTDOORS... STAY AWAY FROM TALL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN INDOORS... STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONES AND ELECTRICAL EQUIPMENT. STAY OUT OF YOUR BATHTUB OR SHOWER BECAUSE LIGHTNING CAN TRAVEL THROUGH WATER PIPES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 8:57 PM EST, 35 minutes earlier.
Area forecast discussion, Nov 1, 8:57 PM EST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 855 PM EST SAT NOV 1 1997 LINE OF STRONG TO SEVERE THUNDERSTORMS JUST NW OF TLH ATTM. 88-D INDICATES BACK EDGE OF PCPN MOVING THRU SE AL/WPRN FL PANHANDLE WITH SATL SHOWING CLRING SKIES EDGING INTO NW AL. NOT ALOT OF SFC WIND INDICATED BEHIND FNT ON LATEST SC OBS. APPEARS CONDS WL IMPROVE ACROSS CWA AS LINE PASSES THRU. #13
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 7:09 PM EST | Severe Thunderstorm Warning | TAE | Washington | 36 min |
| Nov 1, 8:25 PM EST | Severe Thunderstorm Warning | TAE | Jackson | 45 min |
| Nov 1, 8:41 PM EST | Severe Thunderstorm Warning | TAE | Gadsden | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.